Hail, Haskell
- When
- July 19, 7:35 PM CST
- Where
- Haskell County, 3.02 mi NW of Sublette
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.510, -100.890
An upper level short wave trough interacted with an unstable atmosphere and stationary front to produce thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level short wave trough interacted with an unstable atmosphere and stationary front to produce thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 19, 5:51 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 651 PM CDT SUN JUL 19 2015 ...UPDATED AVIATION SECTION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 333 PM CDT SUN JUL 19 2015 A SHORTWAVE TROUGH WAS TRAVERSING THE CENTRAL HIGH PLAINS THIS AFTERNOON. A NEARLY STATIONARY FRONT WAS SITUATED ACROSS WESTERN KANSAS, WITH RICH LOW LEVEL MOISTURE IN PLACE, PARTICULARLY TO THE NORTH OF THE FRONT FROM HAYS TO SCOTT CITY. A SURFACE TROUGH WAS LOCATED ALONG THE OKLAHOMA BORDER THAT SEPARATED SOUTH WINDS AND WARMER TEMPERATURES FROM SOUTHEAST WINDS AND SLIGHT COOLER TEMPERATURES AS A RESULT OF UPSLOPE FLOW. THUNDERSTORMS COULD DEVELOP NEAR NEAR THE SURFACE TROUGH IN THE OKLAHOMA PANHANDLE AND PROPAGATE TO THE EAST OR NORTHEAST PER HRRR. OTHER MUCH LARGER BATCHES OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE MAJOR TERRAIN FEATURES OF EASTERN COLORADO INCLUDING THE PALMER DIVIDE AND RATON MESA, AND THEN PROGRESS INTO WESTERN KANSAS THIS EVENING AND TONIGHT. GIVEN THAT VERY HIGH DEWPOINTS FROM 68-74F WERE IN PLACE ALONG THE INTERSTATE 70 CORRIDOR(AFTER CORRECTING FOR THE CONTINUING SUSPICIOUS DATA FROM KHYS), THESE STORMS WILL REMAIN STRONG AND PRODUCE VERY HEAVY RAINFALL. THEREFORE, A FLASH FLOOD WATCH WAS ISSUED FOR ELLIS AND TREGO COUNTIES WHERE 3 TO 4 INCHES OF RAIN HAD FALLEN OVER THE PAST SEVERAL DAYS. ON SUNDAY, THE EFFECTIVE FRONTAL BOUNDARY WILL HAVE PUSHED INTO NORTHERN OKLAHOMA, WITH CONTINUED HUMID CONDITIONS ACROSS WESTERN KANSAS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE OKLAHOMA STATE LINE. HIGHS SHOULD BE ONLY IN THE 80S TO MID 90S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 333 PM CDT SUN JUL 19 2015 THUNDERSTORM CHANCES ARE HIGH MONDAY NIGHT THROUGH WEDNESDAY AS UPPER LEVEL DISTURBANCES CONTINUE TO PROGRESS ACROSS THE PLAINS ON THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGING. IN ADDITION, LOW LEVEL MOISTURE WILL BE RICH ON THE COOL SIDE OF THE SURFACE FRONT. LOCALLY HEAVY RAIN IS POSSIBLE, WITH THE BEST CHANCES BEING IN THE EVENING, OVERNIGHT AND EARLY MORNING PER CLIMATOLOGY. THE CLOUDS AND CONVECTIVE OUTFLOW WILL KEEP HIGH TEMPERATURES FROM RISING MUCH ABOVE THE 80S TUESDAY AND WEDNESDAY. UPPER LEVEL RIDGING WILL DEVELOP ACROSS THE CENTRAL HIGH PLAINS BY LATE THIS WEEK AND PERSIST INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL WARM INTO THE 90S AGAIN BY THURSDAY AND FRIDAY AND THEN COME CLOSE TO 100F BY THE WEEKEND. THUNDERSTORM CHANCES WILL DIMINISH AS WELL, WITH ONLY ISOLATED ACTIVITY EXPECTED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 646 PM CDT SUN JUL 19 2015 EASTERLY WINDS ARE EXPECTED OVER THE NEXT COUPLE OFF HOURS AS THE TAF SITES REMAIN EAST OF A STALLED OUT FRONT. WINDS BECOME LIGHT AND VARIABLE OVERNIGHT AS THIS FRONT SHIFTS FARTHER EAST. VFR CONDITIONS ARE EXPECTED THROUGH A PART OF THIS EVENING. HOWEVER, SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE IN AFTER 02-03Z BRINGING MVFR TO IFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 91 68 84 / 40 20 50 50 GCK 67 89 67 84 / 50 20 40 50 EHA 67 89 66 85 / 40 30 40 50 LBL 68 91 68 84 / 30 30 50 50 HYS 68 91 66 84 / 70 50 20 40 P28 73 94 71 87 / 40 30 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ030-031. && SHORT TERM...FINCH LONG TERM...FINCH AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 417 AM CDT SUN JUL 19 2015 KSZ030-031-043>046-061>066-074>081-084>090-200930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 417 AM CDT SUN JUL 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND PORTIONS OF SOUTHWEST AND CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE HAIL, DAMAGING WINDS IN EXCESS OF 60 MPH, AND LOCALIZED FLOODING. AN ISOLATED TORNADO CANNOT BE RULED OUT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH WEDNESDAY. THE PRIMARY THREAT FOR STORMS MONDAY IS EXPECTED TO BE DAMAGING WINDS AND UP TO QUARTER SIZE HAIL. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN TUESDAY AND WEDNESDAY, THE CHANCE FOR HEAVY RAINFALL EXISTS WITH THE STRONGEST STORMS, POTENTIALLY CAUSING LOCALIZED FLOODING. HAZARDS WEATHER RISK... MONDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... ELEVATED EXCESSIVE HEAT RISK. FRIDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING...MAINLY WEST OF A HAYS TO MEADE LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 819 PM CDT SUN JUL 19 2015 KSZ063-076-077-200215- HASKELL KS-GRAY KS-FINNEY KS- 819 PM CDT SUN JUL 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTHWESTERN FINNEY AND SOUTHERN GRAY COUNTIES UNTIL 915 PM CDT... AT 819 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF SUBLETTE...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CIMARRON...SUBLETTE...SATANTA...PIERCEVILLE...COPELAND...INGALLS... CHARLESTON...PLYMELL AND TICE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3743 10108 3798 10097 3777 10021 3741 10079 TIME...MOT...LOC 0119Z 216DEG 33KT 3755 10086 UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT SUN JUL 19 2015
KSZ074-084-200200-
MORTON KS-STANTON KS-
821 PM CDT SUN JUL 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND MORTON
COUNTIES UNTIL 900 PM CDT...
AT 820 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF THE
SAUNDERS ELEVATOR TO 4 MILES WEST OF ELKHART...AND MOVING EAST AT 30
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ELKHART...ROLLA...MANTER...RICHFIELD...WILBURTON AND THE SAUNDERS
ELEVATOR.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3750 10204 3758 10159 3700 10156 3699 10203
3705 10204
TIME...MOT...LOC 0120Z 263DEG 28KT 3742 10206 3701 10197
UMSCHEIDThe Dodge City radar (KDDC), 86 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597572, 597573, 597577, 597574, 597575, 597576, 597579, 597578.